It is generally only a matter of time before a person addicted to an opiate like heroin, OxyContin or Vicodin decides that they have to stop using the opiate or their life will be ruined. In an estimated 95% of the “cold turkey” withdrawal attempts where patients tried to withdraw on their own, the withdrawal was so painful that the person resumed taking the opiate.
Find out how to avoid the pain of opiate/opioid withdrawal. Click here >>
Being forced to take the opiate again has created a situation which can lead the opiate user to believe that they are trapped—they don’t dare stop taking opiates but they have to stop taking opiates or their life is ruined. This feeling of helplessness can lead to intense depression and erratic behavior. This condition is not aided when many of their friends and family are saying that they should just “Stop this behavior. It is ruining your life and ours.” Even though the opiate user is now having difficulty functioning regularly and knows that their actions are destructive, they just can’t confront stopping and often resent and do destructive things to those around them that “can’t understand” what they are going through.
While not attempting to justify or condone addiction or physical dependence on opiates, the opiate user and their family will be better able to confront and handle the opiate problem when they understand more about what is actually happening.
What Is Withdrawal?
What is withdrawal and why is it so difficult? Withdrawal is simply not doing something that you were doing. A simple example of withdrawal that most of us have experienced is to go on a diet and stop eating desserts, candy and sodas. We know that for many of us this is very difficult because instead of our body producing the correct amounts of carbohydrates for energy we have come to rely on sugar from these other sources. While difficult, most of us have an understanding that the cravings and feelings of tiredness will gradually lessen if we persist in abstaining from desserts, candy and soda and obtain our sugars from the foods we eat.
Many others of us have become addicted to caffeine. Our doctor may have advised us to stop drinking caffeine, but withdrawing from it is often very difficult. However, if we persist in the withdrawal, we gradually find that we no longer need caffeine to “get us going.”
Withdrawal from opiates is similar to withdrawing from sugars and caffeine, however, the withdrawal symptoms can be much more severe. While sugars and caffeine deal with our “energy”, opiates interfere with the way that our bodies deal with pleasure and pain.
The human body produces endorphins, a natural hormone that the body uses to regulate pleasure and pain. Everyone wants to experience pleasure and not pain. This is normal. The endorphins increase the feeling of pleasure or at least a feeling of relief from pain. (For some who take opiates not because of pain from a physical problem but because they want to escape the “pain of life”, the opiates increase the feeling of pleasure, even giving a sense of euphoria where everything is now ok even if it’s not.)
When the pain is much more severe than normal—like a painful operation or a severe injury, the body’s endorphins are normally not produced in a quantity that is able to sufficiently reduce the pain. The solution now being used by the medical establishment is to give opiates. The opiates trigger the same responses in the body as the endorphins and the person feels relief and, depending on the dosage, even a feeling of euphoria.
For most people, if they take opiates for a short period of time and then stop taking them, their withdrawal is not severe and many don’t experience any of the more severe withdrawal symptoms.
The real problem is when a person takes opiates for a longer period of time, they are more likely to become physically dependent—they have to have the opiate to control the pain, or addicted—they have to have the opiate for the feeling of pleasure it provides and will do anything, no matter how destructive to them or others, to obtain the opiate.
Each opiate user will experience different reactions. However, we know that as more opiates are used the body starts to produce less and less endorphins. The body’s natural response to pain, the production of endorphins, lessens and increasingly the only way for a person to deal with pain is to take opiates. We also know that most people develop a tolerance to the opiates. This means that in order for the opiate to have the desired effect, more and more opiates must be taken. This can create a very dangerous health situation for the opiate user. (One of the serious side effects of opiate abuse is respiratory failure which can rapidly lead to death.)
Find out how opiates/opioids can actually increase pain. Click here >>
Most of us don’t realize it, but our daily pains and disappointments are greatly affected by endorphins. The opiates cause the body to lessen or stop the production of endorphins. If the person suddenly stops or greatly reduces their intake of opiates, the body is now defenseless to pain and many unpleasant symptoms can result. Most people experience sweating, uncontrollable diarrhea, vomiting, and severe depression along with any pain that the opiate was masking. (It is interesting that in many cases, the addicted person may find that the pain they originally took the opiate to control is no longer there, but they will likely experience the other symptoms.)
Fortunately, most people will begin producing natural endorphins again and, if the withdrawal from opiates can continue, generally in a few weeks the body’s normal ability to deal with both pleasure and pain is restored. However, these few weeks can be a hell on earth for the addicted person.
Without the assistance of a quality medical detox facility, 95% of the people who try to stop taking opiates find the withdrawal unbearable and they again become addicted to opiates. However, in a quality medical detox facility, everyone can safely and, in most cases, much more comfortably, withdraw from opiates and take the first step towards regaining their life.
What happens if you overdose on opiates/opioids? Click here >>